Arkansas, 2022

Hail in Arkansas, April 30, 2022

April 30, 2022 · NWS SHV · 1 event in 1 county or zone

A weak upper trough shifted southeast from Western Iowa and Eastern Nebraska into Oklahoma and Arkansas during the afternoon and evening of April 30th, reinforcing a weak cold front southeast into Northeast Texas, Southwest Arkansas, and North Louisiana during the evening through the early morning hours of May 1st. A warm, moist, and unstable air mass was in place ahead of the front, with…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak upper trough shifted southeast from Western Iowa and Eastern Nebraska into Oklahoma and Arkansas during the afternoon and evening of April 30th, reinforcing a weak cold front southeast into Northeast Texas, Southwest Arkansas, and North Louisiana during the evening through the early morning hours of May 1st. A warm, moist, and unstable air mass was in place ahead of the front, with increasing large scale forcing along and ahead of the front and approaching trough resulting in scattered shower and thunderstorm development over portions of Southwest Arkansas and North Louisiana. An isolated severe thunderstorm developed over Southern Union County Arkansas, which produced large hail several miles south of El Dorado before weakening during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 30, 8:08 PM CST, 49 minutes earlier.

Area forecast discussion, Apr 30, 8:08 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
908 PM CDT Sat Apr 30 2022

.UPDATE...
Frontal boundary along a line from near Prescott to Shreveport to
Nacodoches gradually moving east. Despite MLCAPE values of 3500
J/kg and steep mid-level lapse rates, convection has dissipated
across most of the region with the exception of portions of south-
central Arkansas. Latest HRRR model suggests convection to
reignite within the next few hours along the front as it shifts
south of I-20. Therefore, only made minor adjustments to the watch
at this time, removing counties that are now on the drier side of
the boundary and leaving the remainder of the watch intact. /05/

&&

.PREV DISCUSSION... /issued 635 PM CDT Sat Apr 30 2022/

AVIATION...
For the 01/00z TAFs, convection continues along a cold front from
near ELD to SHV to near TYR, progressing eastward. The front is
forecast to stall across east Texas and north Louisiana overnight
before lifting northward on Sunday. VCTS conditions expected
across SHV/MLU/ELD/LFK terminal sites through the evening with
VCTS conditions continuing across LFK through late morning
Sunday. Otherwise, could see tempo MVFR ceilings across mainly
MLU/LFK around daybreak, improving to VFR by 01/18Z. /05/

/05/

PREV DISCUSSION... /issued 330 PM CDT Sat Apr 30 2022/

SHORT TERM.../Tonight through Sunday Night/

At 20z, a cold front was located from near Hot Springs, to
Ashdown, to Pittsburg, to Athens. Scattered convection has
repeatedly tried to develop along the front in Southwest Arkansas
but has struggled. Latest radar loops are indicating signs of
development farther southwest into Central and East Texas, which
suggests convective initiation is underway. Latest mesoanalysis
suggests the atmosphere is strongly unstable, with CAPE values in
excess of 3000 J/kg. However, there is little in the way of large
scale forcing at present. That should change over the next
several hours as a weak axis extending southward from a deep
upper trough over Nebraska and Iowa moves across the area this
evening and tonight. Convective coverage should continue to
increase along the front. Despite deep layer shear of only 20 to
30 kts, the strong instability and steep lapse rates should be
more than sufficient to support a risk for severe weather posing a
risk for large hail and damaging winds. Low-level SRH values are
rather modest, but an isolated tornado cannot be ruled out.

The convection and the front will continue southward across the
area tonight, and the threat for severe weather should end with
the frontal passage. After midnight, the risk for any additional
severe weather should be limited to Deep East Texas and Central
Louisiana where the front is expected to stall. However, what
little large scale ascent we have should be diminishing, so the
convection should also gradually weaking and decrease in coverage,
especially during the early morning hours. However, rain chances
will persist along the frontal boundary.

The front will rapidly return northward Sunday morning, and a few
isolated showers or thunderstorms will be possible across our
southernmost zones where moisture availability remains high.
Little to no effect on our temperatures will occur, as daytime
highs will still climb into the mid 80s areawide on Sunday.
Chances for more showers and thunderstorms return Sunday night and
into Monday morning as a convective complex develops ahead of the
dryline over West Texas and moves east-northeast across the
Southern Plains and towards the ArkLaTex.

CN

LONG TERM.../Monday through Saturday/

Well the weekend cold front is lifting back northward early, but
will quickly get another push into our area mid to late day Monday.
A short wave over the plains states with the GFS is an open wave of
561dam and the ECMWF is closed low at 560dam. Typically a much
slower trend going forward in time and not as progressive open waves
with all the rings of isoheights aloft.

The ECMWF is the more optimistic for rain for us during this
timeframe while the GFS struggles with not much signal anywhere in
the midSouth. A deeper upper low will be on approach from midweek.
The long range models are in good agreement on position of a core
low in the deepening pattern over the Rockies. Once again this
feature will activate the lift aloft for the SPC day 6 to highlight
for us a Slight risk potentially.

By Friday 00Z on Thursday evening we have some timing differences on
players, but not so much on QPF signal. This may be the most we see
all week with a stronger frontal approach and then a bubble high of
1015mb over MO. Conversely the ECMWF is preceding much slower with
the upper on GFS in the western Atlantic, while the ECMWF has the
upper low still over KY/TN. Little difference for us in the four
state area as we are on the drier side of either solution.

Next Saturday looks good for us in either case with a 1019mb air
mass over the corn belt and the ECMWF 1017mb over NB/KN. So the
bottom line is little change for our work week with more of chance
for rainfall than not until that sfc front eases in for late work
week. Expect unseasonably warm temps to continue with mid to upper
80s for highs and about 20 degrees cooler by comparison for lows.
Even behind this front next weekend, the air will just be cooling
down briefly like it has been all Spring. We are seeing average
temps warm quickly during May with the longer days. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  64  86  67  85 /  50  10  10  30
MLU  64  85  66  85 /  60  20  10  20
DEQ  52  84  62  80 /   0   0  40  70
TXK  58  84  67  82 /   0   0  30  60
ELD  59  85  63  84 /  50   0  10  40
TYR  61  85  68  84 /  10  20  20  40
GGG  61  85  67  85 /  20  20  10  40
LFK  66  85  67  87 /  40  30  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/09/20
Hazardous weather outlook, Apr 30, 3:38 PM CST, 5 hours 19 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Shreveport LA
438 PM CDT Sat Apr 30 2022

ARZ060-061-070>073-LAZ001>006-010>012-TXZ112-125-126-136>138-149>153-
165-166-012145-
Hempstead-Nevada-Miller-Lafayette-Columbia-Union-Caddo-Bossier-
Webster-Claiborne-Lincoln-De Soto-Red River-Bienville-Cass-Upshur-
Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches-Shelby-
Angelina-San Augustine-
438 PM CDT Sat Apr 30 2022

...SEVERE THUNDERSTORM WATCH 165 IN EFFECT UNTIL 11 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/shv on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Showers and Thunderstorms will be possible through this afternoon
and evening along a cold front moving through the region. A Severe
Thunderstorm Watch is in effect through this evening. Large hail,
damaging winds, and isolated tornadoes may be possible with some
storms. For those enjoying the great outdoors today, "If Thunder
Roars, Go Indoors".

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The upper level storm track has begun it's seasonal migration
northward now into the month of May with only weak cold fronts that
are generally unable to push through the area and end up becoming
stationary. Later this work week we will see a much stronger and
farther south upper level core of low pressure, and we will see a
brief cold frontal passage. Until then, expect the unseasonably warm
days to keep a good chance for scattered Thunderstorms all week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will be needed through tonight.

ARZ050-051-059-LAZ013-014-017>022-OKZ077-TXZ096-097-108>111-124-167-
012145-
Sevier-Howard-Little River-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Red River-Bowie-Franklin-Titus-
Camp-Morris-Wood-
438 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for southwest Arkansas, north
central Louisiana, northwest Louisiana, southeast Oklahoma, east
Texas and northeast Texas.

.DAY ONE...Tonight.

Showers and Thunderstorms will be possible through this afternoon
and evening with ample heating and a weak cold front approaching our
area. While we are not expecting any widespread severe weather,
isolated strong to severe thunderstorms will be possible with the
primary threats being large hail and damaging wind along an isolated
tornado threat not out of the realm of possibility. For those
enjoying the great outdoors today, "If Thunder Roars, Go Indoors".
Overnight, this activity will diminish in coverage and intensity.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The upper level storm track has begun it's seasonal migration
northward now into the month of May with only weak cold fronts that
are generally unable to push through the area and end up becoming
stationary. Later this work week we will see a much stronger and
farther south upper level core of low pressure, and we will see a
brief cold frontal passage. Until then, expect the unseasonably warm
days to keep a good chance for scattered Thunderstorms all week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters may be needed through tonight.

In the hours before

Special weather statement, Apr 30, 7:02 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Shreveport LA
802 PM CDT Sat Apr 30 2022

TXZ152-166-167-010145-
Sabine TX-Nacogdoches TX-San Augustine TX-
802 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of southeastern
Nacogdoches, central San Augustine and northwestern Sabine Counties
through 845 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
Etoile, or 22 miles east of Lufkin, moving east at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Milam, San Augustine, Hemphill, Macune, Rosevine, Broaddus, Bronson,
Denning and Chinaquapin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
eastern Texas.

&&

LAT...LON 3129 9438 3142 9443 3160 9404 3157 9399
      3159 9394 3133 9378 3125 9423
TIME...MOT...LOC 0102Z 255DEG 7KT 3134 9434

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

16
Special weather statement, Apr 30, 7:23 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Shreveport LA
823 PM CDT Sat Apr 30 2022

ARZ072-073-010215-
Union AR-Columbia AR-
823 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of northwestern Union
and northeastern Columbia Counties through 915 PM CDT...

At 823 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mount Holly, or 13 miles southwest of Smackover, moving east at 30
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
El Dorado, Smackover, Norphlet, Calion, Village, Lisbon, Mount Holly,
Urbana, Lawson, Ebenezer, Newell, New London, Pigeon Hill,
Marysville, Cairo, Kenova, Spotville and Medlock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southwestern Arkansas.

&&

LAT...LON 3316 9229 3313 9266 3314 9303 3324 9309
      3338 9312 3337 9279 3339 9276 3336 9268
      3337 9259 3337 9255 3332 9252 3332 9246
      3329 9247 3327 9244 3328 9238 3330 9235
      3328 9235 3326 9232 3328 9230 3327 9228
TIME...MOT...LOC 0123Z 255DEG 27KT 3324 9292

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

16
Special weather statement, Apr 30, 7:58 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Shreveport LA
858 PM CDT Sat Apr 30 2022

ARZ073-010230-
Union AR-
858 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of southwestern Union
County through 930 PM CDT...

At 858 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wesson, or 11 miles northwest of Junction City, moving east at 25
mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Junction City, Strong, Wesson, Hew Hope, Hillsboro, Three Creeks,
Lockhart, Aurelle and Catesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Arkansas...and north central Louisiana.

&&

LAT...LON 3302 9297 3314 9297 3313 9266 3316 9229
      3301 9228
TIME...MOT...LOC 0158Z 267DEG 24KT 3312 9289

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

16
Special weather statement, Apr 30, 8:22 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Shreveport LA
922 PM CDT Sat Apr 30 2022

LAZ004-006-010245-
Union LA-Claiborne LA-
922 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of northwestern Union
and northeastern Claiborne Parishes through 945 PM CDT...

At 921 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Cooley, or 7 miles south of Junction City, moving
east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Bernice, Cooley, Marion, Junction City, Spearsville, Lillie, Corney
Lake, Oakland, Taylorville and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Arkansas...and north central and northwestern
Louisiana.

&&

LAT...LON 3287 9225 3283 9252 3283 9284 3302 9289
      3301 9228
TIME...MOT...LOC 0221Z 268DEG 22KT 3291 9274

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

16
Special weather statement, Apr 30, 8:45 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Shreveport LA
945 PM CDT Sat Apr 30 2022

LAZ004>006-010330-
Lincoln LA-Union LA-Claiborne LA-
945 PM CDT Sat Apr 30 2022

...A strong thunderstorm will impact portions of Union, northeastern
Claiborne and northeastern Lincoln Parishes through 1030 PM CDT...

At 944 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Bernice, or 11 miles south of Junction City, moving
east at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Farmerville, Bernice, Cooley, Marion, Junction City, Spearsville,
Lillie, Oakland, Taylorville, Summerfield, Bayou D Arbonne Lake,
Corney Lake and Shiloh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central Arkansas...and north central and northwestern
Louisiana.

&&

LAT...LON 3266 9252 3278 9281 3293 9290 3302 9287
      3301 9228 3277 9218
TIME...MOT...LOC 0244Z 257DEG 31KT 3286 9278

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

16
Special weather statement, Apr 30, 8:54 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Shreveport LA
954 PM CDT Sat Apr 30 2022

LAZ001-002-010-011-TXZ151-010330-
De Soto LA-Bossier LA-Red River LA-Caddo LA-Panola TX-
954 PM CDT Sat Apr 30 2022

...Strong thunderstorms will impact portions of northern De Soto,
northwestern Red River, southern Caddo, southern Bossier Parishes in
northwestern Louisiana and southeastern Panola Counties through 1030
PM CDT...

At 953 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Joaquin to 9 miles northeast
of Mansfield. Movement was northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and dime size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mansfield, Stonewall, Keachi, Grand Cane, Longstreet, Gloster, Keat
Chie, Carmel, Frierson, Kingston, Loggy Bayou, Ninock, Crichton,
Kickapoo, Reeds Store and Caspiana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northwestern Louisiana...and northeastern Texas.

&&

LAT...LON 3219 9411 3230 9342 3229 9342 3228 9341
      3226 9341 3224 9342 3224 9337 3210 9336
      3201 9408
TIME...MOT...LOC 0253Z 230DEG 10KT 3210 9405 3214 9361

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

20

The radar

The Shreveport radar (KSHV), 136 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Union

When
April 30, 8:57 PM CST
Where
Union County, 1.03 mi S of Smith
Measured
1 in hail
Reported by
Public
Coordinates
33.135, -92.632

Quarter size hail fell near the intersection of Iron Mountain Road and Highway 167 south of El Dorado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015181.